Treacle, a 14-week-old shih-tzu cross toy poodle, was rushed to Chantry Vets in Castleford, West Yorkshire, after eating her owner’s medication, including morphine for pain relief.
The tiny pup was barely conscious and drooling excessively.
Treacle the puppy was treated with naloxone to reverse the effects of opiates after she accidentally ingested a potentially lethal dose of owners’ morphine.
Touch and go
Vet Alasdair McGuire, who treated Treacle, said: “It was touch and go. I thought there was a risk she would stop breathing, but the quick actions of the owners and veterinary team prevented this from happening.
“There wasn’t much life in her when she came in and she was hypersalivating, so it was very worrying and also distressing for the owner.
“It took a few IV doses of naloxone, a reversal for opiates, fluids and oxygen to get her stabilised.”
Foaming at the mouth
Owner Lyndsey Day found her puppy in a distressed state – whining and foaming at the mouth – before discovering some of her mum Gaynor Lingwood’s pills lying nearby.
Mrs Lingwood suffers from a rare condition called Guillain-Barré syndrome, which attacks the nervous system and left her paralysed. Although she is expected to make a full recovery, she has to take medication, including morphine.
Ms Day, a mature student at the University of Leeds, believes their other dog jumped on the sofa and knocked the drugs off a chest of drawers before Treacle helped herself.
She said: “I was distraught, but Alasdair was amazing and I can’t thank him enough for saving Treacle’s life. He was so caring and compassionate, and we are just so relieved she’s made a full recovery.”